Alert archive / Mississippi / Hard Freeze Warnings in 2011

Hard Freeze Warning 1, NWS Jackson, MS

January 11, 201130 counties in Mississippi; 5 parishes in Louisiana; Ashley County, Chicot County, Arkansas

NWS Jackson, MS issued this hard freeze warning at Jan 11, 2011, 4:36 AM CST for 30 counties in Mississippi; 5 parishes in Louisiana; Ashley County, Chicot County, Arkansas. It took effect at Jan 11, 2011, 6:00 PM CST. It was in force for 64 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 11, 2011, 4:36 AM CST (10:36 UTC)
In effect from
Jan 11, 2011, 6:00 PM CST
Expired
Jan 14, 2011, 10:00 AM CST
In force
64 hr
Issued by
NWS Jackson, MS
All 37 counties

Ashley County, AR, Chicot County, AR, East Carroll Parish, LA, Madison Parish, LA, Morehouse Parish, LA, Richland Parish, LA, West Carroll Parish, LA, Attala County, MS, Bolivar County, MS, Carroll County, MS, Choctaw County, MS, Clay County, MS, Grenada County, MS, Hinds County, MS, Holmes County, MS, Humphreys County, MS, Issaquena County, MS, Kemper County, MS, Lauderdale County, MS, Leake County, MS, Leflore County, MS, Lowndes County, MS, Madison County, MS, Montgomery County, MS, Neshoba County, MS, Newton County, MS, Noxubee County, MS, Oktibbeha County, MS, Rankin County, MS, Scott County, MS, Sharkey County, MS, Sunflower County, MS, Warren County, MS, Washington County, MS, Webster County, MS, Winston County, MS, Yazoo County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 81 km from the middle of the area, began a volume at 10:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 10.6 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2011-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2011-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this hard freeze warning went out at Jan 11, 3:53 AM CST, 43 minutes earlier.

Area forecast discussion, Jan 11, 3:53 AM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
353 AM CST TUE JAN 11 2011

.SHORT TERM...A FEW FLURRIES AND BRIEF OCCURRENCES OF VERY LIGHT
SLEET AND DRIZZLE THIS MORNING WILL REMAIN TOO LIGHT TO ACCUMULATE.
THE SHALLOW LAYER OF MOISTURE THAT PERSISTED OVERNIGHT WILL CONTINUE
TO GRADUALLY DIMINISH...ENDING ALL PRECIP BY MID MORNING.

INTENSE COLD AIR ADVECTION WILL DEVELOP ACROSS THE AREA TODAY. THE
PRESSURE GRADIENT WILL INCREASE AS A STRONG HIGH PRESSURE SYSTEM
BUILDS IN FROM THE WEST. THIS SYSTEM IS ASSOCIATED WITH A VERY COLD
AIR MASS THAT WILL BEGIN TO MOVE INTO THE ARKLAMISS THIS AFTERNOON
WITH A SECOND REINFORCING SHOT OF COLDER AIR INTO THE REGION
WEDNESDAY WHEN A DRY SHORTWAVE DROPS INTO THE AREA. UPSTREAM
OBSERVATIONS FROM NRN TX/WRN OK THIS MORNING SHOW TEMPERATURES IN
THE TEENS AND SINGLE DIGITS...OFFERING SUPPORT TO THE SLIGHTLY
COLDER MAV MOS SOLUTION OVER THE NAM. THE GFS ENSEMBLE SPREADS ALSO
LOOK RELATIVELY CLOSE TO INCREASE CONFIDENCE IN COLDER GFS READINGS.
TEMPERATURES OVER SOME PORTIONS OF THE AREA WILL REMAIN BELOW
FREEZING FROM THIS EVENING THROUGH THURSDAY NIGHT TO RESULT IN AN
EXTENDED HARD FREEZE OVER SOME AREAS. THE MODELS ARE IN AGREEMENT
THAT 925 MB TEMPS WILL DROP BELOW -8/-10 DEGS OVER ALL BUT SRN ZONES
BY 18Z WED. FRIGID CONDITIONS ARE EXPECTED ACROSS THE ENTIRE
ARKLAMISS REGION OVER THE NEXT FEW DAYS BUT THE HARD FREEZE WARNING
WILL BE ISSUED FOR SERN AR ACROSS NRN MS ZONES THROUGH TOMORROW
NIGHT WHERE TEMPERATURES WILL REMAIN BELOW FREEZING THAT ENTIRE
TIME. SOME AREAS WILL REMAIN BELOW FREEZING FARTHER OUT INTO THE
WEEK BUT WILL HOLD OFF ON EXTENDING THE WARNING OUT PAST WED NIGHT
TO ALLOW FOR POSSIBLE ADJUSTMENT IN THE AREA THAT MAY NEED TO BE
COVERED. THE PERSISTENT GRADIENT OVERNIGHT WILL PRODUCE VERY LOW
WIND CHILLS ACROSS THE REGION...ESPECIALLY AFTER MIDNIGHT AND TOWARD
SUNRISE WEDNESDAY. WITH SINGLE DIGIT WIND CHILLS EXPECTED OVER NRN
AREAS WILL ISSUE A WIND CHILL ADVISORY FOR TONIGHT...GENERALLY ALONG
THE SAME AREA AS THE HARD FREEZE WARNING.

.LONG TERM...THE VERY COLD CONDITIONS WILL CONTINUE ON THURSDAY AS
THE SURFACE HIGH MOVES OVER THE AREA. THE COLD AIR ADVECTION WILL
WEAKEN OVER THE AREA AND THIS WILL ALLOW HIGH TEMPERATURES TO BE
SLIGHTLY WARMER ON THURSDAY...BUT WILL STILL BE COLD WITH HIGHS IN
THE 30S AND LOW 40S. THE SURFACE HIGH WILL SHIFT TO THE EAST ON
FRIDAY AND THIS WILL ALLOW SOUTHERLY FLOW TO INCREASE AND THUS
WARMER TEMPERATURES ON FRIDAY. SURFACE RIDGING WILL CONTINUE OVER
THE AREA ON SATURDAY WITH TEMPERATURES ONCE AGAIN A LITTLE WARMER.

SHOWERS WILL BE ON THE INCREASE SUNDAY AS THE WARM FRONT LIFTS NORTH
ACROSS THE AREA SUNDAY NIGHT AND MONDAY. THE GFS/EURO ARE COMING
INTO DECENT AGREEMENT ON A DEEPENING UPPER TROUGH OVER THE MIDWEST
ON MONDAY AND ASSOCIATED LOW/COLD FRONT SWEEPING ACROSS THE AREA
MONDAY NIGHT INTO TUESDAY. CURRENTLY THE MODELS INDICATE PRETTY
STRONG SHEAR AND MODEST INSTABILITY WITH THIS SYSTEM. GIVEN THIS IS
DAY 6 AND 7 WILL HOLD OFF ON ANY MENTION OF STRONG OR SEVERE STORMS
IN THE HWO FOR NOW.

STUCK PRETTY CLOSE TO GUIDANCE TEMPERATURES...BUT DID MAKE MINOR
ADJUSTMENTS TO HIGHS ON THURSDAY AND OVERNIGHT LOWS THURSDAY
NIGHT./15/

&&

.AVIATION...WIDESPREAD IFR/LIFR CONDITIONS WILL CONTINUE THROUGH THE
EARLY MORNING. A FEW SPITS OF LIGHT SLEET OR FLURRIES MAY OCCUR BUT
THIS WILL END SHORTLY AFTER SUNRISE. CLOUD DECKS WILL BEGIN TO
DIMINISH BY NOON WITH CLEARING SKIES LATER IN THE DAY. GUSTY NWLY
WINDS WILL DEVELOP DURING THE AFTERNOON WITH POSSIBLE WIND GUSTS TO
30 MPH. VFR CONDITIONS WILL CONTINUE THROUGH TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       41  20  35  18 /   5   7   0   0
MERIDIAN      43  20  37  19 /   6   8   0   0
VICKSBURG     40  20  35  18 /   4   7   0   0
HATTIESBURG   47  20  41  17 /   7   7   0   0
NATCHEZ       42  19  39  17 /   4   7   0   0
GREENVILLE    34  15  27  17 /   5   6   0   0
GREENWOOD     34  14  29  13 /   5   7   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...HARD FREEZE WARNING FROM 6 PM THIS EVENING TO 6 AM CST THURSDAY
     FOR MSZ018-019-025>042.

     WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO 8 AM CST
     WEDNESDAY FOR MSZ018-019-025>046.

LA...HARD FREEZE WARNING FROM 6 PM THIS EVENING TO 6 AM CST THURSDAY
     FOR LAZ007>009.

     WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO 8 AM CST
     WEDNESDAY FOR LAZ007>009.

AR...HARD FREEZE WARNING FROM 6 PM THIS EVENING TO 6 AM CST THURSDAY
     FOR ARZ074-075.

     WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO 8 AM CST
     WEDNESDAY FOR ARZ074-075.

&&

03/15
Hazardous weather outlook, Jan 10, 3:08 PM CST, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
308 PM CST MON JAN 10 2011

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
112115-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
308 PM CST MON JAN 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND TUESDAY

THE PROBABILITY FOR ADDITIONAL WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

ARCTIC AIR HIGH PRESSURE WILL BUILD SOUTH ACROSS THE REGION TUESDAY
NIGHT AND AS WE GO THROUGH MID WEEK. A HARD FREEZE WARNING AND WIND
CHILL ADVISORIES WILL LIKELY BE ISSUED FOR PORTIONS OF THE AREA
GENERALLY NORTH OF INTERSTATE 20 STARTING TUESDAY NIGHT. OTHERWISE...
HIGH TEMPERATURES WILL STRUGGLE TO RISE ABOVE FREEZING WEDNESDAY AND
THURSDAY AS THOSE LOWS WILL FALL INTO THE TEENS TO LOWER 20S THROUGH
FRIDAY MORNING.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

40

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 4:47 AM CSTWind Chill AdvisoryJANAttala, Bolivar, Carroll, Choctaw, Clay, Grenada and 24 more28 hr

Nearby

Hard Freeze Warnings in Mississippi, 2011Hard Freeze Warnings in Louisiana, 2011Hard Freeze Warnings in Arkansas, 2011Every hard freeze warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.